5α-Reductase Inhibitors Not Associated with Increased Suicide Risk in Older Men

Monday, March 20, 2017 | Research and Publications


Using 5α- reductase inhibitors was not associated with increased suicide risk in a group of older men, according to new research in JAMA Internal Medicine.

Risks for self-harm and depression were increased during the 18 months after medication initiation, although “the relatively small magnitude of these risks should not dissuade physicians from prescribing these medications in appropriate patients,” the study authors report.

Concerns have been raised about potential psychiatric adverse effects that may be associated with 5α-reductase inhibitors (5ARIs), which have been used to treat androgenic alopecia and benign prostatic hyperplasia related to lower urinary tract symptoms in older men. Little research has assessed the potential risks of suicidality and depression from 5ARI medications.

Blayne Welk, M.D., M.Sc., of Western University, Ontario, Canada, and coauthors used linked administrative data to conduct a population-based study of more than 93,000 older men (66 or older) in Canada who started a new prescription for a 5ARI for prostatic enlargement from 2003 through 2013. The men were compared with a similar group of other men not prescribed a 5ARI. The authors assessed risk of suicide, self-harm and depression.

The authors report:

  • Use of 5ARIs was not associated with increased risk of suicide.
  • Risk of self-harm increased during the first 18 months after 5ARI initiation but not after.
  • Risk of new depression increased during those first 18 months and continued to be elevated, but to a lesser degree, during the remainder of the follow-up.

Limitations of the study include the possibility of misclassification of study variables and other potential mitigating factors.

 

 

 

Next Story

Comments

You must be logged in to leave a comment.